Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 72, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 12, 2017, 5:55 PM MST for Cochise County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 5:55 PM MST (00:55 UTC)
- Expired
- Aug 12, 2017, 6:30 PM MST
- In force
- 35 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 397 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2643 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130 WUUS55 KTWC 130055 SVRTWC AZC003-130130- /O.NEW.KTWC.SV.W.0072.170813T0055Z-170813T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 555 PM MST SAT AUG 12 2017 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... North central Cochise County in southeastern Arizona... * Until 630 PM MST * At 555 PM MST, a severe thunderstorm was located near Willcox, moving northeast at 5 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Willcox. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3208 10983 3223 11003 3242 10987 3224 10963 TIME...MOT...LOC 0055Z 221DEG 6KT 3221 10987 HAIL...<.75IN WIND...60MPH $$ French
2 follow-up statements
940 WWUS55 KTWC 130114 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 614 PM MST SAT AUG 12 2017 AZC003-130130- /O.CON.KTWC.SV.W.0072.000000T0000Z-170813T0130Z/ Cochise- 614 PM MST SAT AUG 12 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR NORTH CENTRAL COCHISE COUNTY... At 613 PM MST, a severe thunderstorm was located over Willcox, moving northeast at 5 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Willcox. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3212 10980 3225 10998 3242 10987 3224 10963 TIME...MOT...LOC 0113Z 221DEG 6KT 3223 10985 HAIL...<.75IN WIND...60MPH $$ French
698
WWUS55 KTWC 130130
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
630 PM MST SAT AUG 12 2017
AZC003-130138-
/O.EXP.KTWC.SV.W.0072.000000T0000Z-170813T0130Z/
Cochise-
630 PM MST SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 630 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, heavy rain
is still occurring with this thunderstorm.
LAT...LON 3212 10980 3225 10998 3242 10987 3224 10963
TIME...MOT...LOC 0128Z 221DEG 6KT 3225 10983
$$
FrenchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:42 PM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 12, 2:42 PM MST, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 242 PM MST Sat Aug 12 2017 .SYNOPSIS...A good chance of showers and thunderstorms tonight into Sunday. Some storms will generate heavy rain and strong winds. A drying trend will begin Monday and continue during the upcoming week, with only isolated thunderstorms mainly east to south of Tucson by mid week. && .DISCUSSION...Plenty of moisture with precipitable water ranging from 1.4 to 1.75 inches. Isolated to scattered thunderstorms across the area, favoring eastern mountains so far. We're fighting a little subsidence and weak NVA in Pima and Santa Cruz counties early this afternoon. Things will probably remain isolated in the lower deserts, but we'll get busier in eastern Pima and Santa Cruz counties this evening as a weakness in the flow lifts toward the area through northern Sonora and organized convection pushes strong outflow up from the south. Deep moisture continues Sunday with a decent chance of showers and thunderstorms. Locally heavy rain and isolated severe possible. The westerly flow is only going to increase as the trough digs into the region northwest of us early next week. By late Monday or Tuesday, upstream conditions will be drying fairly rapidly and translating to another downturn or complete shutdown for the monsoon this far north and west. Unseasonably low heights and thicknesses with the troughiness north of us, so even as we dry out temperatures shouldn't get too out of hand. We'll try to rebuild a favorable pattern next weekend with high pressure east of the area, but a stronger ridge off the coast may win out and delay the return of a consistent fetch of deeper moisture. && .AVIATION...Valid thru 14/00Z. Scattered TSRA/SHRA this afternoon, increasing in the evening hours before slowly diminishing after 13/06Z. Storms increasing Sunday. MVFR ceilings and visibilities near the stronger TSRA. Strong and gusty outflow winds to 45 knots with the TSRA, otherwise SFC winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A good chance of thunderstorms this weekend followed by a decrease in thunderstorms from west-to-east Monday into next Friday. Isolated afternoon and evening thunderstorms will likely be limited to locales east-to-south of Tucson most of next week. 20-foot winds will generally be terrain driven less than 15 mph apart from gusty thunderstorms outflows. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 12, 1:03 PM MST, 4 hours 52 minutes before
Special Weather Statement National Weather Service Tucson AZ 103 PM MST SAT AUG 12 2017 AZZ507-513-122045- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 103 PM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 145 PM MST... At 102 PM MST, Doppler radar was tracking a strong thunderstorm near southeastern Sierra Vista, moving east at 5 mph. Half inch hail and winds in excess of 45 mph will be possible with this storm, along with heavy rain. Locations impacted include... Sierra Vista, Hereford, Nicksville and Ramsey Canyon Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3137 11036 3155 11042 3161 11024 3144 11013 TIME...MOT...LOC 2002Z 252DEG 5KT 3149 11031 Meyer
Special weather statement, Aug 12, 1:13 PM MST, 4 hours 42 minutes before
Special Weather Statement National Weather Service Tucson AZ 113 PM MST SAT AUG 12 2017 AZZ508-511-122045- Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 113 PM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY UNTIL 145 PM MST... At 113 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Willcox, moving east at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Willcox. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3225 11002 3242 10997 3242 10971 3218 10981 TIME...MOT...LOC 2013Z 281DEG 6KT 3233 10992 KD
Special weather statement, Aug 12, 2:57 PM MST, 2 hours 58 minutes before
Special Weather Statement National Weather Service Tucson AZ 257 PM MST SAT AUG 12 2017 AZZ507-513-122230- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 257 PM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 330 PM MST... At 256 PM MST, Doppler radar was tracking a strong thunderstorm near Whetstone, or 9 miles north of Sierra Vista, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sierra Vista, Huachuca City, Fort Huachuca, and Whetstone. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3154 11054 3172 11053 3175 11017 3154 11036 TIME...MOT...LOC 2156Z 279DEG 9KT 3164 11043 KD
Special weather statement, Aug 12, 3:23 PM MST, 2 hours 32 minutes before
Special Weather Statement National Weather Service Tucson AZ 323 PM MST SAT AUG 12 2017 AZZ507-513-122315- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 323 PM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 415 PM MST... At 322 PM MST, A strong thunderstorm was located about 9 miles north of Huachuca City, moving east at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Benson, Kartchner Caverns State Park, Saint David and St. David. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3173 11044 3183 11045 3195 11017 3176 11010 TIME...MOT...LOC 2222Z 253DEG 9KT 3178 11036 French
Special weather statement, Aug 12, 5:38 PM MST, 17 minutes before
Special Weather Statement National Weather Service Tucson AZ 538 PM MST SAT AUG 12 2017 AZZ508-512-130130- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 538 PM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY UNTIL 630 PM MST... At 537 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles south of Willcox, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Willcox and Kansas Settlement. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3202 10977 3219 10993 3241 10972 3220 10948 TIME...MOT...LOC 0037Z 226DEG 12KT 3214 10980 French
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:38 PM MST | Special Weather Statement | TWC | Cochise | 52 min |
| Aug 12, 6:04 PM MST | Special Weather Statement | TWC | Cochise | 26 min |
| Aug 12, 6:10 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 12, 6:11 PM MST | Special Weather Statement | TWC | Pima | 34 min |
| Aug 12, 6:33 PM MST | Special Weather Statement | TWC | Cochise | 27 min |
| Aug 12, 6:50 PM MST | Areal Flood Advisory | TWC | Cochise | 85 min |
| Aug 12, 6:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 40 min |
| Aug 12, 10:18 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 12, 11:08 PM MST | Areal Flood Advisory | TWC | Graham | 2 hr |
| Aug 13, 12:11 AM MST | Areal Flood Advisory | TWC | Graham, Pinal | 2 hr |
| Aug 13, 12:57 AM MST | Flash Flood Warning | TWC | Pinal | 2 hr |
| Aug 13, 1:06 AM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 13, 1:07 AM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 13, 1:33 AM MST | Flash Flood Warning | TWC | Pima | 117 min |
| Aug 13, 2:02 AM MST | Flash Flood Warning | TWC | Pinal | 118 min |
| Aug 13, 3:28 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 13, 8:10 AM MST | Areal Flood Warning | TWC | Pinal | 9 hr |
| Aug 13, 12:16 PM MST | Special Weather Statement | TWC | Santa Cruz | 29 min |
| Aug 13, 12:28 PM MST | Special Weather Statement | TWC | Cochise | 47 min |
| Aug 13, 12:46 PM MST | Special Weather Statement | TWC | Santa Cruz | 29 min |
| Aug 13, 12:55 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
| Aug 13, 1:15 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Aug 13, 2:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 30 min |
| Aug 13, 3:18 PM MST | Special Weather Statement | TWC | Santa Cruz | 27 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.